Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 284, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at May 9, 2008, 2:22 AM CDT for Craig County, Mayes County, Rogers County, Oklahoma. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2008, 2:22 AM CDT (07:22 UTC)
- Expired
- May 9, 2008, 2:57 AM CDT
- In force
- 35 min
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
Counties Craig County, OK, Mayes County, OK, Rogers County, OK
The radar
The Tulsa radar (KINX), 41 km from the middle of the area, began a volume at 07:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 2:38 AM CDT | TSTM WND DMG | Adair, OK | WINDOWS BLOWN OUT...POWER OUTAGES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 1:21 AM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 7.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 750 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KTSA 090722 SVRTSA OKC035-097-131-090815- /O.NEW.KTSA.SV.W.0284.080509T0722Z-080509T0815Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TULSA OK 222 AM CDT FRI MAY 9 2008 THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN CRAIG COUNTY IN NORTHEAST OKLAHOMA MAYES COUNTY IN NORTHEAST OKLAHOMA NORTHEASTERN ROGERS COUNTY IN NORTHEAST OKLAHOMA * UNTIL 315 AM CDT * AT 219 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS TO 60 MPH. THIS STORM WAS LOCATED NEAR FOYIL...MOVING EAST AT 45 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CHELSEA... ADAIR...PRYOR...BIG CABIN...PENSACOLA...SALINA...LOCUST GROVE AND LANGLEY. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3654 9503 3618 9514 3639 9563 3660 9544 TIME...MOT...LOC 0722Z 287DEG 41KT 3646 9551 $$
4 follow-up statements
000
WWUS54 KTSA 090734
SVSTSA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
234 AM CDT FRI MAY 9 2008
OKC035-097-131-090815-
/O.CON.KTSA.SV.W.0284.000000T0000Z-080509T0815Z/
ROGERS OK-CRAIG OK-MAYES OK-
234 AM CDT FRI MAY 9 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR MAYES...SOUTHEASTERN CRAIG AND NORTHEASTERN ROGERS COUNTIES...
AT 232 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL
AND WINDS TO 60 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF ADAIR...
MOVING EAST AT 45 MPH.
SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ADAIR...PRYOR...
BIG CABIN...PENSACOLA...STRANG...SALINA AND LOCUST GROVE.
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 3654 9503 3647 9506 3646 9505 3622 9513
3621 9514 3618 9514 3632 9544 3659 9540
TIME...MOT...LOC 0734Z 287DEG 41KT 3642 9535
$$000
WWUS54 KTSA 090739
SVSTSA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
239 AM CDT FRI MAY 9 2008
OKC035-131-090749-
/O.CAN.KTSA.SV.W.0284.000000T0000Z-080509T0815Z/
ROGERS OK-CRAIG OK-
239 AM CDT FRI MAY 9 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CRAIG AND
NORTHEASTERN ROGERS COUNTIES IS CANCELLED...
LAT...LON 3651 9505 3647 9506 3646 9505 3621 9514
3618 9514 3632 9544 3651 9536
TIME...MOT...LOC 0739Z 287DEG 41KT 3640 9526
$$
OKC097-090815-
/O.CON.KTSA.SV.W.0284.000000T0000Z-080509T0815Z/
MAYES OK-
239 AM CDT FRI MAY 9 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR MAYES COUNTY...
AT 236 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL
AND WINDS TO 60 MPH. THIS STORM WAS LOCATED NEAR ADAIR...MOVING EAST
AT 45 MPH.
SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PENSACOLA...
STRANG...SALINA AND LOCUST GROVE.
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 3651 9505 3647 9506 3646 9505 3621 9514
3618 9514 3632 9544 3651 9536
TIME...MOT...LOC 0739Z 287DEG 41KT 3640 9526
$$000
WWUS54 KTSA 090751
SVSTSA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
251 AM CDT FRI MAY 9 2008
OKC097-090815-
/O.CON.KTSA.SV.W.0284.000000T0000Z-080509T0815Z/
MAYES OK-
251 AM CDT FRI MAY 9 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR CENTRAL MAYES COUNTY...
AT 249 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL
AND WINDS TO 60 MPH. THIS STORM WAS LOCATED NEAR STRANG...MOVING EAST
AT 45 MPH.
.
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 3651 9505 3647 9506 3646 9505 3621 9514
3620 9513 3630 9528 3650 9518
TIME...MOT...LOC 0751Z 287DEG 41KT 3636 9510
$$000
WWUS54 KTSA 090757
SVSTSA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
257 AM CDT FRI MAY 9 2008
OKC097-090807-
/O.CAN.KTSA.SV.W.0284.000000T0000Z-080509T0815Z/
MAYES OK-
257 AM CDT FRI MAY 9 2008
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MAYES COUNTY IS
CANCELLED...
THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA AND WEAKENED BELOW
SEVERE LIMITS...THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5 AM.
LAT...LON 3651 9505 3647 9506 3646 9505 3621 9514
3620 9513 3630 9528 3650 9518
TIME...MOT...LOC 0757Z 287DEG 41KT 3634 9502
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 8:29 PM CDT, 5 hours 53 minutes earlier.
Area forecast discussion, May 8, 8:29 PM CDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 829 PM CDT THU MAY 8 2008 .DISCUSSION... WAS IN THE PROCESS OF ADJUSTING TONIGHTS GRIDS WHEN THE PROPOSED WATCH CAME IN. FINISHED THE GRIDS AND HAVE INCORPORATED THEM INTO THE UPDATE FOR THE WATCH. THUNDERSTORMS STILL UNLIKELY TO REACH NORTHEAST OKLAHOMA UNTIL AROUND OR SHORTLY AFTER MIDNIGHT. STILL A QUESTION IF THE STORMS WILL CONTINUE TO DEVELOP BUT BELIEVE THERE IS ENOUGH GOING FOR THE CONTINUED DEVELOPMENT TO WARRANT THE INCLUSION OF THE NORTHWESTERN COUNTIES INTO THE WATCH. && .PREV DISCUSSION... /ISSUED 401 PM CDT THU MAY 8 2008/ DISCUSSION... CLOUDS HAVE BEEN STUBBORN TODAY ACROSS FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS BUT THEY SHOULD TEND TO DISSIPATE WITH SUNSET. LOOKING UPSTREAM...HIGH PLAINS CONVECTION HAS ALREADY DEVELOPED AND WILL CONGEAL INTO A SIGNIFICANT MCS THAT WILL PLOW ACROSS KANSAS OVERNIGHT. THE SOUTHERN EDGE OF THIS COMPLEX MAY BLEED ACROSS THE STATE LINE INTO NORTHEAST OKLAHOMA BUT THE BEST CHANCE FOR SHOWERS AND STORMS IN NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS WILL COME CLOSER TO SUNRISE FRIDAY AS THE LOW LEVEL JET VEERS AND SOME BACKBUILDING OCCURS ON THE SOUTHWEST FLANK OF THE COMPLEX...THE SO-CALLED SUNRISE SURPRISE. CONVECTIVE CHANCES WILL END LATER FRIDAY MORNING AND A WEAK FRONTAL BOUNDARY WILL DRIFT THROUGH THE AREA DURING THE DAY RESULTING IN NOTHING MORE THAN A WIND SHIFT. THIS BOUNDARY WILL HEAD BACK NORTH BY SATURDAY AS A SIGNIFICANT UPPER LEVEL SYSTEM MOVES INTO THE CENTRAL PLAINS. SURFACE CYCLOGENESIS WILL RESULT WITH A RAPID DEEPENING OF THE SURFACE LOW ANTICIPATED SATURDAY EVENING AND OVERNIGHT. WHILE THE MODELS AGREE ON THIS GENERAL SCENARIO...THEY ARE ALL A BIT DIFFERENT ON THE DETAILS AND AS USUAL IT IS THESE DETAILS THAT WILL DETERMINE THE EXTENT OF SEVERE WEATHER ACROSS OUR FORECAST AREA. INSTABILITY WILL BE VERY HIGH SATURDAY AFTERNOON AHEAD OF THE DRYLINE AND/OR COLD FRONT AND THE CAP WILL WEAKEN SUFFICIENTLY TO ALLOW STORM DEVELOPMENT BY THE END OF THE DAY. SHEAR PROFILES SUPPORT SUPERCELLS AND ALL MODES OF SEVERE WEATHER WILL BE POSSIBLE. AREAL COVERAGE OF STORMS WILL INCREASE AS THE EVENING WEARS ON SO THE HIGHEST POPS WILL BE CARRIED IN NORTHWEST ARKANSAS SATURDAY EVENING. AFTER A COOL DAY SUNDAY...A WARMUP WILL TAKE PLACE MONDAY AHEAD OF ANOTHER SIMILAR LOOKING SYSTEM THAT WILL TRACK INTO THE CENTRAL PLAINS TUESDAY. THE QUALITY OF MOISTURE RETURN WITH THIS SYSTEM IS MORE QUESTIONABLE SO WILL KEEP POPS IN THE SLIGHT CHANCE CATEGORY FOR NOW. WILL TREND TOWARDS THE ECMWF BEYOND THIS TIME PERIOD WITH A DRY PATTERN AND BELOW NORMAL TEMPERATURES EXPECTED LATER NEXT WEEK. STAYED CLOSE TO GUIDANCE TEMPERATURES THE NEXT COUPLE DAYS EXCEPT WENT A BIT WARMER ON SATURDAY PER THE ECMWF AND UKMET. USED A BLEND OF THE GFS AND ECMWF FOR TEMPERATURES IN THE EXTENDED. && .PRELIMINARY POINT TEMPS/POPS... TUL 58 80 57 82 / 20 10 10 30 FSM 58 85 55 85 / 10 10 10 40 MLC 58 84 60 86 / 10 10 10 30 BVO 55 79 52 81 / 30 10 10 30 FYV 53 79 49 78 / 20 20 10 40 BYV 56 78 49 77 / 20 20 10 50 MKO 58 82 55 84 / 20 10 10 30 MIO 56 75 50 77 / 40 20 10 50 F10 58 82 57 85 / 10 10 10 30 HHW 58 87 63 85 / 10 10 10 40 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...NONE. AR...NONE. && SHORT TERM...14 LONG TERM....15
Hazardous weather outlook, May 8, 8:34 PM CDT, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 834 PM CDT THU MAY 8 2008 ARZ001-002-010-011-019-020-029-OKZ049-053>076-091000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 834 PM CDT THU MAY 8 2008 THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORM. RISK...LIMITED. AREA...NORTHEAST OF INTERSTATE 44. ONSET...AFTER MIDNIGHT. DISCUSSION... A COMPLEX OF SEVERE THUNDERSTORMS CONTINUES TO ORGANIZE OVER SOUTHWEST AND CENTRAL KANSAS THIS EVENING. AS THIS STORM COMPLEX CONTINUES TO MOVE EAST-SOUTHEAST...PORTIONS OF IT MAY EFFECT AREAS OF NORTHEAST OKLAHOMA NEAR THE KANSAS BORDER. DAMAGING WINDS WILL BE THE PRIMARY THREAT. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED NORTHEAST OF INTERSTATE 44 AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FRIDAY...THUNDERSTORM POTENTIAL. SATURDAY...SEVERE THUNDERSTORM POTENTIAL. SUNDAY...NO HAZARDS. MONDAY...NO HAZARDS. TUESDAY...THUNDERSTORM POTENTIAL. WEDNESDAY...NO HAZARDS. EXTENDED DISCUSSION... A WEAK COLD FRONT WILL CAUSE A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY MORNING IN NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. A MORE SIGNIFICANT RISK OF SEVERE THUNDERSTORMS WILL OCCUR SATURDAY AFTERNOON AND EVENING. SURFACE LOW PRESSURE WITH STRONG UPPER SUPPORT WILL COMBINE WITH AMPLE SURFACE MOISTURE TO CREATE HIGH INSTABILITY AND LOWER LEVEL SHEAR. A DRYLINE NEAR I-35 WILL BREED AFTERNOON STORMS WHICH WILL MOVE ACROSS EAST OKLAHOMA AND INTO ADJACENT ARKANSAS DURING THE LATE AFTERNOON AND EVENING HOURS. THE NEXT RISK OF SEVERE WEATHER WILL BE WITH A SIMILAR TYPE SYSTEM TUESDAY AND TUESDAY NIGHT. EMERGENCY MANAGEMENT PLANNING STATEMENT... PLANNING FOR THE THREAT OF SEVERE WEATHER SATURDAY AFTERNOON AND EVENING NEEDS TO BE COMPLETED. WEATHER CONTINGENCIES FOR ANY SCHEDULED OUTDOOR VENUES NEED TO BE MADE. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL INFORMATION.
In the hours before
Local storm report, May 9, 12:55 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1255 AM CDT FRI MAY 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM HAIL BURBANK 36.69N 96.73W
05/09/2008 E2.75 INCH OSAGE OK PUBLIC
&&
RJSSpecial weather statement, May 9, 2:14 AM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
214 AM CDT FRI MAY 9 2008
OKZ056>058-063-090815-
CRAIG OK-DELAWARE OK-NOWATA OK-OTTAWA OK-
214 AM CDT FRI MAY 9 2008
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 315 AM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
NORTHERN DELAWARE...CRAIG...OTTAWA AND SOUTHEASTERN NOWATA
AT 214 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 6 MILES NORTHWEST OF WELCH TO 2 MILES NORTHWEST
OF CENTRALIA TO 10 MILES WEST OF WHITE OAK...MOVING EAST AT 45 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
CLEORA...GROVE...BERNICE...MIAMI...COMMERCE...AFTON...FAIRLAND...
NARCISSA...WYANDOTTE...OTTAWA...PEORIA...QUAPAW...CARDIN...VINITA...
WHITE OAK...CENTRALIA...HOLLOW...PYRAMID CORNERS...BLUEJACKET...
CENTRAILIA AND WELCH.
THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
OF 40 TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.
LAT...LON 3697 9463 3665 9463 3647 9462 3658 9534
3661 9536 3661 9547 3684 9544 3700 9513
TIME...MOT...LOC 0714Z 280DEG 41KT 3695 9510 3680 9535
3662 9541The office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 12:17 AM CDT | Severe Thunderstorm Warning | TSA | Osage | 73 min |
| May 9, 1:12 AM CDT | Tornado Warning | TSA | Osage, Washington | 48 min |
| May 9, 1:41 AM CDT | Severe Thunderstorm Warning | TSA | Nowata, Washington | 31 min |
| May 9, 1:50 AM CDT | Tornado Warning | TSA | Nowata, Rogers, Washington | 37 min |
| May 9, 2:14 AM CDT | Special Weather Statement | TSA | Craig, Ottawa | 61 min |
| May 9, 2:53 AM CDT | Special Weather Statement | TSA | Delaware | 67 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.